Colorado, 2018

Hail and Damaging Winds in Colorado, August 21, 2018

August 21, 2018 · NWS GJT · 4 events in 1 county or zone

A strong thunderstorm produced large hail and damaging winds in northwest Mesa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm produced large hail and damaging winds in northwest Mesa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 10:58 AM MST, 9 minutes earlier.

Area forecast discussion, Aug 21, 10:58 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1158 AM MDT Tue Aug 21 2018

.SHORT TERM...(Today through Wednesday)
Issued at 351 AM MDT Tue Aug 21 2018

One sure fire way to know if the monsoon has kicked in is
nighttime convection. Guess what we've been seeing all
night...plenty of showers and storms across the area. Areas along
and north of I-70 are the winners though some showers and storms
are moving near Nucla and the San Juans at this hour. This
convection is in response to a shortwave and the increasing
moisture available. Forecast thinking remains the same for today.
PWATs will continue to increase as high pressure is in a favorable
location to advect moisture from the south. To our northwest, an
elongated trough/area of low pressure will keep that high pressure
in place. This afternoon and evening, a disturbance will move up
from the south and cause widespread showers and thunderstorms.
Cloud cover will likely remain in place today which will inhibit
convection to a degree. Even so, dynamics aloft should overcome
some of the cloud cover allowing embedded storms to fire. The
NAM12 and GFS are in fairly good agreement with the heavier
precipitation to start later this afternoon and evening. The
NAMNEST also showing some heavier precipitation but not as
widespread or lasting as long. Looks like areas along and north of
I-70 will see the heavier rain and this makes sense as the jet
stream is positioned more to our north allowing more lift in that
particular area. Having said that, a secondary wave is progged to
move over our southern areas Tuesday night through Wednesday
morning so don't worry Cortez, Durango, Pagosa Springs and areas
in between. You'll get yours, just a bit later.

Wednesday looks very similar to Tuesday. The high to our
southeast will remain fairly stationary while the trough to the
northwest moves eastward. In fact, the trough looks to move
through late Wednesday night into early Thursday morning, and it
will be the focus of precipitation. Another day of widespread
convection is anticipated.

Smoke should be outta here thanks to mixing and the
precipitation. Temperatures will also drop thanks to cloud cover
and rainfall and will be a welcome respite after the many days of
above 90+ degree temperatures.

.LONG TERM...(Wednesday night through Monday)
Issued at 351 AM MDT Tue Aug 21 2018

Shower and thunderstorm activity looks to continue through the
overnight hours into Thursday morning as the low over the Pacific
Northwest opens up and tracks across the northern Rockies states
of Idaho, Montana and Wyoming. This low will drag yet another
shortwave disturbance through the area. Conditions dry out
significantly behind this passing shortwave trough by Thursday as
the flow shifts around to westerly and precipitable water (PW)
values drop below 0.5 inches across much of the area with a
shortwave ridge sliding over the area from the west. Some higher
PW above 0.75 inches look to remain near the Four Corners and
thinking that enough moisture will be in place for afternoon
thunderstorm development over the higher terrain along the divide.
Coverage will drop though and be isolated to scattered at best
with activity dying down near sunset as no shortwaves look to
sustain convection. Friday also appears to be a mostly dry day but
a little more storm activity may be seen over the high terrain as
we transition back to southwest flow by the weekend.

The area of high pressure to our southeast restrengthens by the
weekend into next week as a trough of low pressure reloads over
the Pacific Northwest. This allows for southwest flow to set up
once again, which is the favorable monsoon pattern we have been
long waiting for...just a little late to the game. PW values climb
back to 0.75 and above with pockets of inch plus values here and
there. The pattern seems good though for daily afternoon
thunderstorm activity over all mountains with some drift into
valleys late afternoon and evening through much of next week
looking ahead at long term model guidance. It is uncertain how
much of this convection would linger during overnight hours as
this is all predicated from fine mesoscale details and embedded
shortwaves that are difficult to resolve this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1158 AM MDT Tue Aug 21 2018

Shower and thunderstorm development is likely over much of the
region over the next 24 hours. With the added moisture available cigs
and visibility associated with the storms and rainfall rates may
lead to mvfr conditions at times. Ponding of water of runways may
also be a concern. These threats will continue overnight and into
Wednesday.

&&

.HYDROLOGY...
Issued at 351 AM MDT Tue Aug 21 2018

Heavier rainfall from showers and storms today may cause some
issues for burn scars across the region. Even minor amounts of
rain over these scars can and have caused flash flooding, debris
flows, and mud slides. With that in mind, issued a flash flood
watch mainly for those areas. While the graphic on weather.gov/gjt
will show large areas under the watch, they are really only for
the burn scars. The following fires are where we're concerned
about for the flash flood watch: 416, Burro, West Guard, Bull
Draw, Lake Christine, Cache Creek, Red Canyon, Cabin Lake, Indian
Valley, and Divide.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through Wednesday morning for COZ001>003-
     008>010-013-017-019-021-022.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
HYDROLOGY...TGR
Hazardous weather outlook, Aug 21, 4:47 AM MST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
547 AM MDT Tue Aug 21 2018

COZ001>014-017>023-UTZ022>025-027>029-221200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
547 AM MDT Tue Aug 21 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be common across the entire
forecast area today as monsoonal moisture has returned. Some of
the convection will be heavy. A flash flood watch has been issued
for the burn scars across the area as low amounts of rainfall can
create flash flooding, mud slides, and debris flows. Rainfall will
continue overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Shower and storms will continue into Wednesday bringing more
precipitation to the area. Drying conditions will kick in Thursday
and Friday before another round of showers and storms moves in for
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 21, 9:50 AM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1050 AM MDT TUE AUG 21 2018

COZ006-017-211715-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
1050 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MESA COUNTY UNTIL 1115 AM
MDT...

At 1050 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Grand Junction, moving northeast at 25 mph. This
storm was located near Glade Park.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Junction, Orchard Mesa, Glade Park, Redlands, Fruitvale and
Clifton.

This includes the following highways...
 Interstate 70 in Colorado near mile marker 30.
 U.S. Highway 50 in Colorado between mile markers 32 and 38.

LAT...LON 3894 10876 3899 10879 3912 10856 3908 10849
      3900 10848
TIME...MOT...LOC 1650Z 243DEG 22KT 3898 10873

Charnick
Special weather statement, Aug 21, 9:59 AM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1059 AM MDT TUE AUG 21 2018

UTZ025-211745-
Tavaputs Plateau UT-
1059 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UINTAH AND
NORTHWESTERN GRAND COUNTIES UNTIL 1145 AM MDT...

At 1059 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 28 miles southeast of Sunnyside to 13 miles
east of Green River. Movement was northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of south central
Uintah and northwestern Grand Counties.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3964 10946 3948 10936 3934 10933 3919 10947
      3904 10994 3912 10987 3925 10990 3938 10998
TIME...MOT...LOC 1659Z 241DEG 33KT 3939 10992 3928 10985 3915 10982
3904 10992

Charnick
Special weather statement, Aug 21, 10:08 AM MST, 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1108 AM MDT TUE AUG 21 2018

COZ003-006-007-211800-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Grand Valley CO-
1108 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
NOON MDT...

At 1108 AM MDT, Doppler radar was tracking a strong thunderstorm
near and just north of Grand Junction, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Junction.

LAT...LON 3912 10859 3915 10862 3937 10840 3933 10831
      3925 10827
TIME...MOT...LOC 1708Z 229DEG 28KT 3915 10858

Charnick
Local storm report, Aug 21, 10:13 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1113 AM MDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     TSTM WND GST     PINTO, MASSADONA 18SE   40.02N 108.40W
08/21/2018  M45 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2, PINTO, MASSADONA
            18SE.

&&

NL
Special weather statement, Aug 21, 10:19 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1119 AM MDT TUE AUG 21 2018

COZ003-006-007-009-211745-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
1119 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
1145 AM MDT...

At 1119 AM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Junction, Palisade, Cameo, Fruitvale, Clifton, Orchard Mesa and
Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 35 and 49.
 U.S. Highway 50 in Colorado between mile markers 32 and 39.
 Colorado 65 between mile markers 60 and 61.
 Colorado 141 between mile markers 157 and 162.

LAT...LON 3899 10856 3906 10859 3919 10827 3912 10820
      3903 10820
TIME...MOT...LOC 1719Z 250DEG 24KT 3904 10850

Charnick
Local storm report, Aug 21, 10:52 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1152 AM MDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             GRAND JCT. 3NW          39.14N 108.59W
08/21/2018  E0.25 INCH       MESA               CO   NWS EMPLOYEE

            0.40 INCH DIAMETER HAIL FOR 5 MINUTES.

&&

The radar

The Grand Junction radar (KGJX), 64 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
August 21, 11:07 AM MST to 11:17 AM MST
Where
Mesa County, 3.25 mi NW of Mack
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.254, -108.913

Estimated peak wind gust of 70 MPH. Winds produced damage to a large amount of roof shingles.

Thunderstorm Wind, Mesa

When
August 21, 11:20 AM MST to 11:25 AM MST
Where
Mesa County, 4.74 mi NW of Mack
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.267, -108.934

A trained weather spotter's anemometer recorded a peak wind gust of 69 MPH. The strong winds snapped two large cottonwood trees on their property. One was 100 feet tall and the other 70 feet tall. Both were approximately 7 feet in diameter.

Hail, Mesa

When
August 21, 11:25 AM MST to 11:30 AM MST
Where
Mesa County, 3.94 mi NNE of Mack
Measured
1 in hail
Reported by
Public
Coordinates
39.271, -108.836

Quarter-sized hail was observed at Highline Lake State Park.

Thunderstorm Wind, Mesa

When
August 21, 11:25 AM MST to 11:30 AM MST
Where
Mesa County, 3.94 mi NNE of Mack
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.271, -108.836

Wind gusts were estimated near 60 MPH at Highline Lake State Park with numerous tree limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767524, 767522, 767515, 767517.